Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, July 19, 2008

July 19, 2008 · NWS MPX · 11 events in 6 counties and zones

A strong upper level trough of low pressure was the catalyst for scattered severe thunderstorms across West Central Wisconsin on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong upper level trough of low pressure was the catalyst for scattered severe thunderstorms across West Central Wisconsin on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:35 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SAT JUL 19 2008

.DISCUSSION...

DISCUSSION WILL BE RATHER BRIEF WITH SEVERE WX IN PROGRESS.
SURFACE BOUNDARY PULLED A BIT FARTHER NORTH THAN EARLIER EXPECTED
AND NOW LIES FROM N OF TWIN CITIES TO ARND RWF. HAVE BEEN SEVERAL
TORNADIC STORMS IN EC MN JUST N OF SURFACE BOUNDARY AS WEAK
CIRCULATION APPARENT ON VISIBLE SATL IMAGERY MOVED INTO AREA.
OTHER STRONG STORMS NOW FIRING INTO SC MN NEAR SURFACE BOUNDARY
AND APPREAR TO BE GETTING SOME HELP FROM TAIL END OF SHORTWAVE
PASSING INTO W MN.

AFTER STORMS WIND DOWN WILL BE SOME POTENTIAL OF FOG IN CNTRL MN
LT TNGHT AS WEAK RIDGING MOVES IN. THAT AREA WAS UNDER CLDS AND
RAIN THRU MUCH OF DAY.

SURFACE FRONT WILL DROP INTO IOWA OVERNIGHT. MAY SEE A FEW SHWRS
OR TSTMS AGAIN SUNDAY AFTN/NITE AS UPPER TROF DROPS OUT OF MB/OT.

SHUD THEN SEE A FEW DRY DAYS MONDAY THRU WEDNESDAY AS RIDGE AS
FLOW BECOME MORE AMPLIFIED AND RIDGING DEVELOPS IN N PLAINS.

&&

.AVIATION.../18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL MN AND WEST
CENTRAL WISCONSIN. ACTIVITY ASSOCIATED WITH VORT MAX OVER CENTRAL
MN WILL CONTINUE TO GRADUALLY SHIFT NORTH OF THE TAF SITES THIS
AFTERNOON...BUT ANOTHER SHORTWAVE OVER EASTERN SOUTH DAKOTA AND A
WARM FRONT ALONG THE MN/IA BORDER WILL PROVIDE THE FOCI FOR
ADDITIONAL TS DEVELOPMENT. EXPECT THE TS ACTIVITY /DEVELOPING AT
18Z/ TO BLOSSOM AND EXPAND ACROSS SOUTH CENTRAL AND CENTRAL MN
THIS AFTERNOON...AFFECTING KRWF TO KEAU...WHERE RESTRICTIONS
SHOULD GENERALLY BE OF THE MVFR CATEGORY. ACTIVITY SHOULD BE MORE
SCATTERED IN NATURE AT KAXN/KSTC/KMSP/KRNH...ALTHOUGH BRIEF
DEGRADATIONS INTO THE MVFR CATEGORY WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD TAPER OFF BY MIDNIGHT FOR THE MOST
PART...WITH THE NEXT CONCERN ON FOG DEVELOPMENT OVERNIGHT.
CLEARING SKIES...LIGHT WINDS...AND RESIDUAL GROUND MOISTURE MAY
LEAD TO FOG FORMATION...ESPECIALLY AT KAXN AND KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/LS
Hazardous weather outlook, Jul 19, 10:23 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT SAT JUL 19 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY SOUTH OF A MONTEVIDEO...TO LAKEVILLE...TO EAU
CLAIRE WISCONSIN LINE...BETWEEN 2 PM AND 8 PM. THE PRIMARY
THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
NIGHT...AND AGAIN NEXT THURSDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF
A MONTEVIDEO TO LAKEVILLE TO EAU CLAIRE WISCONSIN LINE.

LS

In the hours before

Local storm report, Jul 19, 1:51 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     2 S ST FRANCIS          45.41N 93.31W
07/19/2008                   ANOKA              MN   AMATEUR RADIO

            SPOTTED NEAR NOWTHEN AND TROUT BROOK ROAD IN BURNS
            TOWNSHIP.

&&

MKM
Special weather statement, Jul 19, 2:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SAT JUL 19 2008

MNZ051-059>063-066-068>070-WIZ014-023-024-192045-
ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-PIERCE-POLK-RAMSEY-SCOTT-
SHERBURNE-ST. CROIX-WASHINGTON-WRIGHT-
305 PM CDT SAT JUL 19 2008

...SIGNIFICANT WEATHER ALERT FOR ANOKA...CARVER...DAKOTA...
HENNEPIN...MCLEOD...PIERCE...POLK...RAMSEY...SCOTT...SHERBURNE...ST.
CROIX...WASHINGTON AND WRIGHT COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
MONTICELLO TO HUTCHINSON JUST WEST OF THE TWIN CITIES METROPOLITAN
AREA. THESE STORMS WERE MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS. THE STORMS HAVE THE POTENTIAL TO BECOME STRONGER AS THEY
MOVE EAST.

PEOPLE IN THE TWIN CITIES METROPOLITAN AREA...WRIGHT COUNTY...AND
MCLEOD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

IF ON OR NEAR LAKE MINNETONKA OR OTHER AREA LAKES...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MARGRAF
Special weather statement, Jul 19, 2:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT SAT JUL 19 2008

MNZ082-091-192100-
MARTIN-WATONWAN-
315 PM CDT SAT JUL 19 2008

...SIGNIFICANT WEATHER ALERT FOR MARTIN AND WATONWAN COUNTIES UNTIL
400 PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF LAKEFIELD IN JACKSON COUNTY. THIS STORM
WAS MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TRIMONT.
  FOXLAKE.
  NORTHROP.
  ORMSBY.
  WELCOME.
  SHERBURN.
  TRUMAN.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO SIZE OF DIMES AND WIND
GUSTS UP TO 55 MPH. THE STORM COULD STRENGTHEN AS IT MOVES EAST.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MARGRAF
Local storm report, Jul 19, 2:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ST FRANCIS              45.40N 93.39W
07/19/2008  M1.00 INCH       ANOKA              MN   AMATEUR RADIO

            NEAR HWY 28 AND BARNIUM.

&&

MKM
Local storm report, Jul 19, 2:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     FOREST LAKE             45.28N 92.99W
07/19/2008                   WASHINGTON         MN   AMATEUR RADIO

            2 TO 3 INCH DIAMETER BRANCHES DOWNED ON LAKE DRIVE.

&&

MKM
Local storm report, Jul 19, 2:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 WSW BETHEL            45.38N 93.32W
07/19/2008                   ANOKA              MN   LAW ENFORCEMENT

            3 TO 4 FT DIAMETER TREE DOWN BLOCKING NIGHTINGALE ST IN
            EAST BETHEL.

&&

MKM

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 19, 2:50 PM CST
Where
Polk County, 1.95 mi W of Horse Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.270, -92.620

Two large trees downed one mile West of Horse Creek on County Rd. X.

Thunderstorm Wind, Barron

When
July 19, 3:22 PM CST
Where
Barron County, 5.72 mi NNW of Reeve
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.310, -92.160

One large tree toppled.

Hail, St. Croix

When
July 19, 3:34 PM CST
Where
St. Croix County, 3.59 mi SSE of Roberts
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.930, -92.550

Hail, St. Croix

When
July 19, 3:35 PM CST
Where
St. Croix County, 3.59 mi SSW of Hammond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.930, -92.470

Hail occurred 0.5 miles West of intersection of County Road N and T.

Hail, St. Croix

When
July 19, 3:47 PM CST
Where
St. Croix County, 0.85 mi SE of Baldwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.960, -92.370

Hail, Dunn

When
July 19, 4:00 PM CST
Where
Dunn County, 0.85 mi NE of Menomonie
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.890, -91.910

Thunderstorm Wind, St. Croix

When
July 19, 4:00 PM CST to 4:05 PM CST
Where
St. Croix County, 9.5 mi SE of Baldwin
Measured
62 kt (71 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.873, -92.243

Officer estimated many hundreds of trees felled at Highland Campground on North side of Eau Galled Reservoir. Trained spotter reported trees were downed from Northwest to Southeast.

Thunderstorm Wind, Pierce

When
July 19, 4:00 PM CST to 4:05 PM CST
Where
Pierce County, Spring Valley
Measured
62 kt (71 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.850, -92.250

Officer estimated many hundreds of trees felled at Highland Campground on North side of Eau Galled Reservoir. Trained spotter reported trees were downed from Northwest to Southeast.

Hail, Pierce

When
July 19, 4:25 PM CST
Where
Pierce County, 1.96 mi E of East Ellsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.410

Hail, Dunn

When
July 19, 4:46 PM CST
Where
Dunn County, 1.47 mi E of Dunnville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.720, -91.870

Thunderstorm Wind, Eau Claire

When
July 19, 5:20 PM CST
Where
Eau Claire County, 0.49 mi W of Foster
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.630, -91.310

Tree felled and blocked road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129397, 129398, 129391, 129392, 129393, 129394, 129399, 139350, 129395, 129396, 129400.